Hello all

 Hi to everyone here. I have been lurking for a while and finally took the plunge and joined.

I too have R A and was diagnosed thirty yrs ago when it reared its head after  the birth  of my son. 

I bimbled along for years being cared for by my gp who gave me occasional naproxen. Funnily enough i asked for help with my painful feet and he just looked at them and said "were you born like that?"!!  

Now.. a few years on and following surgery for diverticulitis and being very ill it has returned with avengance i have been on methotrexate and hydroxychloroquine for nine months now and whilst the hand and joint pain is much improved my feet  are wrecked and i am tired all the time.

I am determined not to let this get the better of me and try to carry on as normal but its tough. I have a passion  for gardening and work in  a garden  centre part time .....on my feet from 9 to 5.30.  Sometimes i take painkillers  to get me through  the day!

I did see a podiatrist who made me some shoes for work but to be honest they are useless despite returning to have them "tweaked" and i have given  up on them now.

Anyway. Thats me and my story.

One question to those on methotrexate.... do you feel exhausted  for a few days after taking them?

14 Replies

oldestnewest
  • Hi there Wilroda,

    Welcome to the Forum, it's great to have you here and read your story. I'm sure others will pop up later or in the morning to say hi. 

    I'm very sorry to hear that you are suffering with your feet, I do hope that the Hydroxychloroquine and Methotrexate really kick in and give you some relief. 

    I must say that even though working in a garden centre must be back breaking work well done for still battling on. 

    I'm afraid I can't help you with the Mthx query. I managed a week on it before my liver had a hissy fit. 

    From reading others on here though there is much agreement that it can make people feel wiped out for a day or so after taking it/injecting it.

    Very best wishes to you and I hope we can ask you for some gardening tips now and again?

    Mx

  • Sorry to hear your problems.  I suffer with painful feet but not so bad as you.  I am on same drugs as you and meth  does leave me tired most of time really but I inject highest dose so maybe that's why.  I am getting no relief from these drugs anymore and have been accepted for another drug called retiximab which I hear is extremely effective.  Can't wait!  I assume you are seeing a specialist now?

  • Hi Wilroda. Yes when I was on mtx I felt wiped out after taking it. The only med I now take for RA is 10mg steroid. Though I take plenty of other meds for my various problems.

    Anyway welcome

  • Welcome to the group. I've not long joined myself and people have been kind and friendly. Years ago I was on Methotrexate and didn't feel too great after having it. Came off in the end but it suits many and is a great drug. Good luck. Jackie 

  • My rheumatologist has now taken on board the problem that feet are not looked at as part of the DAS especially after I had to see an orthopaedic surgeon and have a fixation. He now (but only now!) asks to see my ankles and feet as well as looking at the wrists and hands. Keep reminding your health care team about your painful feet and never say that they are all right when they haven't been. 

    I think a lot of people find that they feel wiped out for a couple of days after taking methotrexate and you need to take that into account when planning your activities. Pacing yourself is part of looking after yourself that everyone with a long-term illness has to learn how to do, and it's not easy! You sound as if you are managing to cope despite the pain. It often does help to have some distraction, even if we often suffer for it afterwards!

  • Welcome Wilroda.  Remarkable that you managed so long with so little help! But I also couldn't give up gardening, so totter out on a daily basis as the pleasure is worth it.

    I'm also on MTX (and hydroxy and sulpha) and have managed to work it into my life.  To start with I tried to power on through the post-MTX fatigue but eventually realised this was the wrong strategy as it just made it worse and dragged out the days of tiredness.  So now I go to bed early and inject on a Tuesday night and never, ever plan to do anything on Wednesday morning but allow myself to potter round fuzzily, or even have a nap.  (It's Wednesday now and I'm just finishing breakfast.....).  And then not do too much on Wednesday afternoon either.   It seems to work as often Thursday is now my best day of the week!  You just have to find what works best for you - but do drink lots of water as that helps. 

  • I am on 25mg methotrexate and although I do suffer a bit with fatigue, I put it down to just having RA and not the methotrexate. I think in the early days there were physical side effects of taking mtx, but now my body is used to it there are no obvious side effects or tiredness caused by it. It certainly makes a positive difference to my RA (as I came off it for a bit and did suffer). 

  • Hi and welcome to the site , the day after I take mtx I'm pretty tired   I also take sulfazalasine and hydrox as well everybody here is very helpful and give out good advice and have 1 thing in common we all understand what everyone's going through

  • Hi Wilroda,  I was on Methotrexate for over 20 years at first pill form then after a few years I went to injections.  During this time I never got sick, wiped out or tired.  I suppose I was one of the blessed ones.  Methotrexate is a great drug when monitored properly.  The reason I stopped using it is that one day I woke up and it stopped working.  I would hope and think with time the tiredness would go away, which could be the R/A or maybe something else?  Probably the Methotrexate, but just a thought?

    Blessings 

  • Hi. And welcome! You will get a lot of sympathy and helpful hints on here. Some take methotrexate with different degrees of helpfulness. I should think most people feel rubbish for a couple of days after taking it but tolerate reasonably well. I hated the stuff and gave it up! Fatigue is a major effect of RA though. But I find it comes and goes. I'm a bit shocked that your GP didn't refer you to rheumatology though.  You would've had access to so much more expertise. Good on you for your positive attitude! I feel the same but remember if you need to rest and put your feet up, do it! 

  • Sound advice priss58, I battled with feelings of guilt for many years if I had to rest up during the day but not any more. I suffer a lot from fatigue, some days worse than others. When I feel good I get things done and when I don't feel so good I go lie down!

  • Hello! Yes after methotrexate I can sometimes have fatigue. The longer you use it it should become less. I take weekly injections which is so much better than the pill form regarding side effects. 

  • Thank you all so much for your replies. I no longer feel lonely on my R A journey.

    Its good to hear that others have foot trouble too! Each  time i see the Rheumy nurse i harp  on about my feet ... then she says my DAS score  is good. Until recently i accepted that but having  found out that the feet are not included  in  this i feel quite concerned that they  appear to dismiss them. I see the consultant next  week and will let him know how i feel as they are a major problem for  me as i am  quite active normally.

    The rheumy nurses only advice to me was to make lifestyle changes for example reducing  my working  hours which i dont want to do as i am of the opinion that you should  "use it or lose it". However some days i could  quite happily sit down with my feet up!

  • Hi Wilroda, I have just started taking Metrotrexate on going to bed at night, but I feel extremely tired the following day. Instead of two lost days, I am down to one. Best wishes. Joan

You may also like...